How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask PitRottMommy Your Own Question
PitRottMommy
PitRottMommy, Veterinary Nurse
Category: Dog Veterinary
Satisfied Customers: 7817
Experience:  15 yrs experience in vet med, 8 in emergency med. Founder of a non-profit animal rescue
8538164
Type Your Dog Veterinary Question Here...
PitRottMommy is online now
A new question is answered every 9 seconds

My dog is on theophylline and wakes up 1 - 2 X a night

Customer Question

my dog is on theophylline and wakes up 1 - 2 X a night because he's thirsty and then wants to go outside and pee.
JA: I'm sorry to hear that. Problems with drinking can be serious. I'm glad you noticed it. The Expert will know what to do. What is the dog's name and age?
Customer: are you a robot?
JA: Yes, I'm a bot. I make the process of talking to the vet more efficient and affordable by asking basic questions. Is there anything else the Veterinarian should be aware of about your dog?
Customer: I want him to sleep all night.
Submitted: 12 days ago.
Category: Dog Veterinary
Expert:  PitRottMommy replied 12 days ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 12 days ago.

1) How old is your companion?
2) Is he taking any other medication besides the theophylline?
3) Any history of illness or injury?
4) When was bloodwork last run?
5) When was a urinalysis last performed?

Customer: replied 9 days ago.
He's 13. No other meds although the doc gave me cough med. if needed. No illness. Concern is that I think theoph. makes him so thirsty that he has to drink and pee in middle of the night, waking me up. He's does well on the 37.5 mg of the theoph. though. I'm just really tired of having to get up 1 - 2 X a night.
Customer: replied 9 days ago.
I do not want a call. I just want the answer from the vet's nurse. Don't charge me more than the $5.00 I paid.
Expert:  PitRottMommy replied 9 days ago.

Theophylline does have diuretic properties, so this may be why your companion is urinating in the middle of the night. You may need to ask your veterinarian about switching medications to something without diuretic properties. If you can tell me why he's taking theophylline, I may be able to offer some recommendations.

Also, if he has not recently had a urinalysis or bloodwork, I would also recommend this as conditions like kidney disease, diabetes, urinary tract infections, etc. can cause a dog to drink more and have the urge to urinate more often.

I hope this information has been helpful. I will be standing by if you have other questions. Let me know if I can help further. Also, before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. A 5-star rating is appreciated as top notch answers are my focus. If you feel you have received anything less, please reply so that I may help until you’ve received the assistance you need. Until you issue a rating, the website will not compensate me for helping you. You will still be able to chat with me even after issuing a rating at no further charge on this thread.

I will also check in with you over the next few days to be sure you don’t need any additional assistance. If you would like to request me in the future for pet-related questions, you can do so by accessing this page: http://www.justanswer.com/pet/expert-pitrottmommy/?rpt=3800

Expert:  PitRottMommy replied 7 days ago.

Checking in. How is your companion?

Customer: replied 6 days ago.
What recommendations do you have for bronchial dialation. My vet said Theophylene is the only one, and now they no longer make pills so I have to get it at a compounding place. It's for a collapsed trachea.
Expert:  PitRottMommy replied 6 days ago.

Terbutaline may be a good choice as so far as I know (and the research I have performed confirms that) it does not have the diuretic effect that theophylline does but it still helps with bronchodilation. If Terbutaline does not work well for him, your vet may be able to use terbutaline at a full dose and add theophylline back in at a lower dose for improved response but less diuretic effect. Hopefully this would still resolve your initial concern.

Expert:  PitRottMommy replied 5 days ago.

How is your companion today?